×

zbMATH — the first resource for mathematics

A Hamiltonian with periodic orbits having several delays. (English) Zbl 1163.34386
Summary: The authors prove the existence of periodic solutions of the so-called Kaplan-Yorke type for delayed differential equations of the form
\[ x'(t)=-f(x(t-1))-f(x(t-2))-\cdots- f(x(t-n)), \]
where \(f:\mathbb R\to\mathbb R\) is an odd, orientation preserving homeomorphism, differentiable at the origin and at infinity, with \(f'(0),f'(\infty)\) satisfying some appropriate bounds. The work in this paper generalizes famous results by J. L. Kaplan and J. A. Yorke [J. Math. Anal. Appl. 48, 317–324 (1974; Zbl 0293.34018)] and R. D. Nussbaum [Proc. Roy. Soc. Edinburgh Sect. A 81, No. 1–2, 131–151 (1978; Zbl 0402.34061)], where only the cases \(n =1\), \(n=2\) and the case \(n=3\), respectively, were studied. In order to construct these Kaplan-Yorke periodic solutions, and following a well-known approach in the literature, the key idea is to prove the existence of a family of periodic solutions for a coupled \(n+1\)-dimensional Hamiltonian system. Using geometric and algebraic arguments only, the authors first show the existence of \([(n+1)/2]\) closed orbits for linear Hamiltonians (corresponding to a linear \(f\)), and then obtain the general result for nonlinear Hamiltonian vector fields by considering homotopic deformations of those closed orbits, yielded by a homotopy from \(f\) to the identity function. Moreover, the “delay” of the periodic solutions is shown to be \(m/(2(n+1))\) times the period, for \(m\) odd, \(1\leq m\leq n\). Hence, under appropriate conditions on \(f'(0)\), \(f'(\infty)\), the existence of a solution of period \(2(n+1)/m\) (\(m\) odd, \(1\leq m\leq n\)) and delay 1 is derived.
For the special case of three delays, the authors compare their results to other criteria established in the literature. The stability of the periodic solutions is not addressed in the paper.

MSC:
34K13 Periodic solutions to functional-differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ginzburg, V.L., An embedding \(S^{2 n - 1} \rightarrow \mathbb{R}^{2 n}\), \(2 n - 1 \geqslant 7\), whose Hamiltonian has no periodic trajectories, Imrn, 2, 83-98, (1995)
[2] Kaplan, J.; Yorke, J., Ordinary differential equations which yield periodic solutions to differential delay equations, J. math. anal. appl., 48, 317-324, (1974) · Zbl 0293.34102
[3] Li, J.; He, X.Z., Multiple periodic solutions of differential delay equations created by asymptotically linear Hamiltonian systems, Nonlinear anal., 31, 45-54, (1998) · Zbl 0918.34066
[4] Li, J.; Liu, Z.; He, X.Z., Periodic solutions of some differential delay equations created by Hamiltonian systems, Bull. austral. math. soc., 60, 377-390, (1999) · Zbl 0946.34063
[5] Li, J.; Liu, Z.; He, X.Z., Hamiltonian symmetric groups and multiple periodic solutions of differential delay equations, Nonlinear anal., 35, 457-474, (1999) · Zbl 0920.34061
[6] Li, J.; Liu, Z.; He, X.Z., Proof and generalization of kaplan – yorke’s conjecture, Sci. China ser. A, 42, 957-964, (1999) · Zbl 0983.34061
[7] Nussbaum, R.D., Periodic solutions of special differential equations: an example in non-linear functional analysis, Proc. roy. soc. Edinburgh sect. A, 81, 131-151, (1978) · Zbl 0402.34061
[8] Rabinowitz, P., Periodic solutions of Hamiltonian systems, Comm. pure appl. math., 31, 157-184, (1978) · Zbl 0358.70014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.